U.S. doctors online nowAsk doctors free
Oelwein, IA
A 64-year-old female asked:

I take fosamax (alendronate) and am having infections and breaking teeth. could fosamax (alendronate) be causing this?

3 doctor answers6 doctors weighed in
Dr. Michael Robinson
Endocrinology 48 years experience
Possibly..: Rarely in some patients who take bisphosphonates such as Fosamax, (alendronate) osteonecrosis of the jaw can occur. This may necessitate stopping the medication and seeking evaluation by a dentist/oral surgeon. You should share your symptoms with the physician who prescribed the medication.
Dr. Theodore Davantzis
Dentistry 40 years experience
Fosamax (alendronate): This medication works by preventing the bone from remodeling, and that's why it helps with osteoporosis. I am unaware of any effect on actual tooth structure, and your post does not state where you are getting your infections. I suggest that you have a thorough dental exam to determine the condition of your teeth.
Dr. Paul Grin
Pain Management 36 years experience
Impertinent: I have never found any mention of dental problems connected to Fosamax (alendronate) in any of the literature I have read. Dental extractions are the exception.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership

Related questions

A 46-year-old member asked:
3 doctor answers8 doctors weighed in
A 39-year-old member asked:
1 doctor answer1 doctor weighed in
A 46-year-old member asked:
1 doctor answer1 doctor weighed in
A 34-year-old member asked:
4 doctor answers7 doctors weighed in
Last updated Oct 2, 2015

People also asked

Related topics

Connect with a U.S. board-certified doctor by text or video anytime, anywhere.
24/7 visits - just $39!
50% off with $15/month membership

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.